The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Steroids/IPI treatments

Forums General Melanoma Community Steroids/IPI treatments

  • Post
    Nancy
    Participant

    Buddy fell, went to ER and now is in a rehabilation center.  Scans done in the ER shows swelling in the brain.  They put him on 4mg of steroids around the clock.  He was scheduled for IPI last Tuesday (3rd treatment)  He was on the road to Philly, when they called to say he couldn't have the 3rd dose, as he was on high dose of steroids.  Dr.

    Buddy fell, went to ER and now is in a rehabilation center.  Scans done in the ER shows swelling in the brain.  They put him on 4mg of steroids around the clock.  He was scheduled for IPI last Tuesday (3rd treatment)  He was on the road to Philly, when they called to say he couldn't have the 3rd dose, as he was on high dose of steroids.  Dr. Sharfman said he should taper off the steroids very slowly.   Its the holiday weekend, so I assume on Tuesday, as he stated, Buddy's dosage will be 1 – 4mg in AM, 4mg in PM and 2mg at bedtime.  He has to be on 2 doses before he can continue with the IPI – His next treatment of IPI will be Sept 21 – if he can stay stable with a low dose steroids.  He cannot make up losing the 3rd dose.  It is amazing just how well he is doing on the steroids.  He went from not being able to sit up on a chair to now getting in wheelchair by himself, using the bathroom, can almost dress himself, gets a little unbalanced with ong pants, and pulling the long socks up…but he can work on that.  The rebah center now has him starting to use the walker, and trying the steps.  I get to take him to orchard for 4 hours a day, which he enjoys. 

    Can you tell me how long can one stay on steroids?

    If he goes off the steroids, will he most likely be so unbalanced as to fall again?

    The doctor has said IPI was his only chance, so I fail to understand why he's not given the IPI even if he's on steroids as its a compassionate drug and hes already started on it..

    Is there anyone I could contact except for the clinical nurse and the doctor at Philly to try to get IPI for Buddy?

    Buddy did well on IPI, some fatigue, but that may also have been fatigue leftovers from the brain radiation and surgery..

    Thanks everyone –

    Loading spinner

Viewing 3 reply threads
  • Replies
      Kevin from Atlanta
      Participant

      Hello Nancy,

      I have a feeling they would more leeway about the steriods if Buddy didn't have brain mets. The swelling of the brain brings a chance of very severe side effects. Hopefully Buddy will get three Ipi treatments and get scans and be able to do more. Make sure his potassium levels stay up.

      Loading spinner
      Kevin from Atlanta
      Participant

      Hello Nancy,

      I have a feeling they would more leeway about the steriods if Buddy didn't have brain mets. The swelling of the brain brings a chance of very severe side effects. Hopefully Buddy will get three Ipi treatments and get scans and be able to do more. Make sure his potassium levels stay up.

      Loading spinner
      Jim M.
      Participant

      Hi Nancy,

       

       I had 4 doses of Ipi and then got swelling of the pituitary gland. I was taken off Ipi and put on steroids. That was in Oct. of 08 and I'm still on hydrocortisone as hormone replacement therapy. I tried to taper off it twice unsuccessfully as the nausea kicked in when I decreased the dose. I was told at the beginning that I was not able to get Ipi if I was taking any kind of steroid, even Nasonex. I know that steroids depress the immune system so it works at odds with Ipi which revs up the immune system.

      God Bless,

       

       Jim M.

       Stage 3C

       

      Loading spinner
      Jim M.
      Participant

      Hi Nancy,

       

       I had 4 doses of Ipi and then got swelling of the pituitary gland. I was taken off Ipi and put on steroids. That was in Oct. of 08 and I'm still on hydrocortisone as hormone replacement therapy. I tried to taper off it twice unsuccessfully as the nausea kicked in when I decreased the dose. I was told at the beginning that I was not able to get Ipi if I was taking any kind of steroid, even Nasonex. I know that steroids depress the immune system so it works at odds with Ipi which revs up the immune system.

      God Bless,

       

       Jim M.

       Stage 3C

       

      Loading spinner
Viewing 3 reply threads
  • You must be logged in to reply to this topic.
About the MRF Patient Forum

The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.